Washington, 2014Wildfire in Washington, July 19 to 23, 2014
July 19 to 23, 2014 · NWS OTX · 2 events in 2 counties and zones
The Watermelon Hill fire started in Lincoln County and was fanned by strong westerly winds east into Spokane County. The fire was started by three individuals shooting explosive targets.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Watermelon Hill fire started in Lincoln County and was fanned by strong westerly winds east into Spokane County. The fire was started by three individuals shooting explosive targets.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 19, 3:45 PM PST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 19, 3:45 PM PST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
445 PM PDT SAT JUL 19 2014
.SYNOPSIS...
Seasonal temperatures, breezy winds and smokey skies will be over
the region through the weekend as high pressure flattens. A
couple weak weather disturbances will bring a chance of mountain
showers through the weekend. The chance of showers and
thunderstorms increase by mid week as the next storm system
arrives.
&&
.DISCUSSION...
Tonight through Monday Night: Weak wave of energy continues to
influence the region bringing only increased clouds, winds and
isolated showers to the region. Currently the wave is draped
across northern WA as evident by satellite imagery. Only weak
reflectivities have been identified by radar over far NE WA and
North ID. The expectation is showers for the high Cascades and the
continued shower chance for NE WA/North ID through early this
evening. The main impact from the passing wave will be an increase
in winds that are already apparent. Winds are expected to remain
gusty through the evening before decreasing in intensity
overnight. With breezy winds and marginal RH values, Red Flag
warnings remain in place through this evening for portions of the
region mainly due to the potential for rapid fire growth with the
breezy winds. Overnight conditions calm as the band of moisture
from earlier sags south and the pressure gradient relaxes leaving
our region mainly dry and winds on the decrease.
Overall Sunday into early Monday will be a lull period as we
transition from zonal to more of a southwesterly flow with the
approach of the next shortwave for Sunday afternoon. The wave
lacks significant moisture to lead to many impacts and due to this
the forecast was dried out for the majority of the area. Only
slight chances remain for the Central Panhandle as upslope flow
would help initiate light showers. Dry air entrained into the flow
pattern behind the wave will quickly put an end to showers Sunday
evening. Daytime winds will remain much lighter compared to
Saturday which will be welcomed by many helping to lessen fire
weather concerns.
SW flow continues Monday as our next significant system drops down
the BC coastline. For Monday the system will only advect moisture
into the region. Pacific moisture coupled with monsoonal moisture
from the SW will merge over Oregon and continue to push north
into our southern areas by late Monday. Showers were introduced to
the forecast for the Blue Mtns, Camas Prairie and LC Valley as
enough moisture looks to be in place Monday evening into the
overnight hours. Weak instability should keep the thunder chances
minimal. Models still differ a bit on the exact timing and how far
north the showers make it, so this will have to be fine tuned with
increased model agreement. /Fliehman
Tuesday and Tuesday night: The weather pattern will turn much
more active through the middle portion of next week. Models are
continuing to key in on a deep and potent upper level low pressure
system that will swing through the region. Models are coming into
better agreement with the track of the low. The 12Z GFS model has
shifted the track a bit further north than previous runs more in
line with the ECMWF. This would dig the low just off the western
coastline of WA on Tuesday. This digging process will also amplify
the ridge over the Rockies with the flow pattern turning much more
southwesterly. Energy off of California will push northeast into
the region on Tuesday. This is expected to combine with some
monsoonal moisture to spark off showers and thunderstorms across
the eastern third of the forecast area (primarily across the ID
Panhandle and into extreme portions of eastern WA). Both the NAM
and GFS indicate surface based CAPE values of up to near 1000 J/KG
during the afternoon and early evening hours. Shear between the
0-6 km layer will also be up around 40-50 kts. This combination
may result in some stronger thunderstorms from the Northeast Blue
Mtns into the Central Panhandle Mtns. Forcing will not be
particularly strong on Tuesday, so not as confident of strong
thunderstorms at this time. Instability drops off across the
western portion of the forecast area, but some rain showers will
likely begin to pop up over the Cascade Mtns as the low nudges
closer onshore.
Wednesday through Thursday: The upper level low will swing across
the region on Wednesday. Models show strong forcing aloft with the
low. With a more northerly track to the low, the best forcing is
expected to be across the northern two-thirds of the forecast
area. Instability is still a bit of a question mark at this time
and will depend on how much of the mid and high level clouds clear
the forecast area in the morning on Wednesday. Ample amounts of
moisture with Pwats of over an inch will drive dew points up into
the the mid and upper 50s. Where sun breaks do occur could lead
to a good amount of surface instability to work with for the
afternoon and early evening hours. Shear between the 0-6 km layer
will remain strong of between 40-50 kts in many places. If these
model solutions verify, then there is a good chance of seeing more
widespread stronger thunderstorms across the region with hail and
gusty outflow winds the primary threats. High atmospheric moisture
content will likely result in heavy rainfall with the
thunderstorms, but steering flow will be quite strong at about
30-40 kts to the northeast. Faster moving storms will make
flooding impacts from thunderstorms less of a threat.
Wednesday will also be quite windy. Pressure gradients will
tighten at the surface and 850 mb winds will be up around 25-30
kts. A 90 kt upper level jet will be over the region as well. Good
momentum mixing is expected, which should result in some gusty
winds across the basin. Any thunderstorms that develop will
likely mix down the stronger winds more efficiently, which is why
strong outflow winds is a possibility.
Temperatures will be on a cooling trend through mid week. Expect
high temperatures below normal, especially on Wednesday and
Thursday. Thursday will be much quieter, but will be cool with
highs only in the upper 60s to low 80s. /SVH
Thursday night through Sunday: The models are continuing to push
the low northeast away from the region, with zonal flow becoming
dominant. Dry weather should be the rule with moderating
temperatures closer to normal. JDC
&&
.AVIATION...
00Z TAFS: Breezy conditions will encompass a large portion of the
region with breeziest conditions expected through 03Z. Gusts in
the 30-35kts will be a possibility for the east slopes of the
Cascades extending east through the West Plains and Palouse. Smoke
from wildfires will continue to be thick in places, providing
periodic reductions in vis and cigs. The main confidence in
reduced visibility lingers near EAT. Blowing dust may reduce
visibility in the KMWH area through 04Z. Winds will diminish
after 04Z for most TAF sites, except KEAT/KMWH where winds will
continue to be gusty through about 08Z. Winds will become gusty
again after 17Z Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 61 83 57 81 58 81 / 10 0 0 0 10 20
Coeur d'Alene 61 80 56 80 55 80 / 10 0 0 0 10 30
Pullman 57 83 53 81 53 83 / 0 10 10 0 20 30
Lewiston 65 90 62 88 63 91 / 0 0 10 10 20 30
Colville 57 81 54 82 53 80 / 10 10 10 10 10 20
Sandpoint 57 78 53 79 50 78 / 20 10 10 10 10 30
Kellogg 59 77 57 75 56 78 / 10 20 10 10 20 40
Moses Lake 63 88 57 86 59 86 / 0 0 0 0 10 20
Wenatchee 68 84 61 85 63 82 / 0 0 0 0 10 20
Omak 59 87 55 87 57 84 / 0 0 0 0 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 9 PM PDT this evening for East Washington
Central Cascade Valleys (Zone 677)-East Washington
Northeast (Zone 686)-East Washington Northern Columbia
Basin (Zone 673)-East Washington Okanogan Highlands (Zone
687)-East Washington Okanogan/Methow Valleys (Zone 684)-
East Washington Palouse and Spokane Area (Zone 674).
&&Hazardous weather outlook, Jul 19, 3:22 PM PST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
422 PM PDT SAT JUL 19 2014
WAZ033>038-041>044-202330-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
422 PM PDT SAT JUL 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
DRY AND BREEZY CONDITIONS ARE EXPECTED THIS AFTERNOON AND EVENING
ELEVATING THE RISK FOR SPREADING WILDFIRES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION ON WEDNESDAY AND
INCREASE THE CHANCES FOR THUNDERSTORMS DURING THE AFTERNOON AND
INTO THE EARLY EVENING HOURS. THUNDERSTORMS THAT DO DEVELOP WILL
HAVE THE POTENTIAL FOR PRODUCING GUSTY OUTFLOW WINDS...SMALL HAIL
AND HEAVY DOWNPOURS.
IDZ001>004-026-027-WAZ031-032-202330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-
422 PM PDT SAT JUL 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A LOW PRESSURE SYSTEM WILL APPROACH THE REGION ON TUESDAY. THIS
WILL INCREASE MOISTURE INTO THE AREA WITH THUNDERSTORMS POSSIBLE
BY TUESDAY AFTERNOON...MAINLY ACROSS THE NORTHEAST BLUE MOUNTAINS
INTO THE CENTRAL PANHANDLE MOUNTAINS.
THIS SYSTEM WILL PUSH ACROSS THE REGION ON WEDNESDAY...WHICH WILL
INCREASE THE POTENTIAL FOR THUNDERSTORMS ACROSS ALL AREAS. ANY
THUNDERSTORMS THAT DO DEVELOP ON TUESDAY OR WEDNESDAY WILL HAVE
THE POTENTIAL TO PRODUCE GUSTY OUTFLOW WINDS...SMALL HAIL...AND
HEAVY DOWNPOURS.
Wildfire, Spokane Area
- When
- July 19, 5:00 PM PST to July 23, 1:30 PM PST
- Where
- Spokane Area forecast zone
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The Watermelon Hill fire was wind fanned and quickly grew to 10,500 acres. One hundred homes were threatened but no homes were destroyed in the fire. Two hay barns were burned. More than 100 residents had to be evacuated throughout the area including the Fish Trap Lake Resort.
Wildfire, Upper Columbia Basin
- When
- July 19, 5:00 PM PST to July 23, 1:30 PM PST
- Where
- Upper Columbia Basin forecast zone
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
The Watermelon Hill fire was wind fanned and quickly grew to 10,500 acres. One hundred homes were threatened but no homes were destroyed in the fire. Two hay barns were burned. More than 100 residents had to be evacuated throughout the area including the Fish Trap Lake Resort.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, July 19, 20141 death · 1 event
- Rip Current in South Carolina, July 19, 20141 death · 1 event
- Flash Flooding and Debris Flow in Nevada, July 19 to 21, 2014$110,000 · 1.25 in hail · 13 events
- Flash Flood and Hail in New Mexico, July 19, 2014$50,000 · 1 in hail · 7 events
- Damaging Wind and Lightning Strike in Florida, July 19 to 20, 20141 injured · $500 · 3 events
- Flash Flooding and Heavy Rain in Hawaii, July 19 to 22, 20149 events
- Hail in South Dakota, July 19, 20141 in hail · 3 events
- Flash Flood and Hail in Colorado, July 19, 20141.75 in hail · 2 events
- Waterspout in Gulf of Mexico, July 19, 20141 event
- Heavy Rain in Texas, July 19, 20141 event
- Marine Thunderstorm Wind in Gulf of Mexico, July 19, 20141 event
- Hail in New Mexico, July 19, 20141.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536680, 536688.